Incidence of Captopril–Induced Cough in Newly Diagnosed Hypertensive Patients: Incidence in an Outpatient Medical Clinic Population in Iran in 2011-2012

Azimivaghar, Javad and Javadirad, Etrat (2014) Incidence of Captopril–Induced Cough in Newly Diagnosed Hypertensive Patients: Incidence in an Outpatient Medical Clinic Population in Iran in 2011-2012. Journal of Cardio-Thoracic Medicine, 2 (3). pp. 193-197.

[img]
Preview
Text
JCTM_Volume 2_Issue 3_Pages 193-197.pdf

Download (479kB) | Preview
Official URL: http://jctm.mums.ac.ir/article_3102.html

Abstract

Introduction: In patients with uncomplicated primary hypertension (HTN), angiotensin converting enzyme inhibitors (ACEIs) are considered as monotherapy. In some studies, cough was not related to age, sex, underlying disease, or drug dosage. However, in previous studies, the incidence of cough was greater in females than males. The aim of this study is to determine the incidence of captopril-induced cough in patients with HTN and to evaluate some associated parameters such as sex and age. Materials and Methods: In this cross-sectional epidemiologic study, 877 patients with new onset HTN, referring to our outpatient clinic, were assessed and underwent treatment by captopril as first-line medical treatment. All patients were enrolled in four different age groups (<35, 36-45, 46-55 and >55 years old) and comparison was made between the groups. Results: The overall incidence of captopril-induced cough was 15.5, with a significant difference between females and males and obviously a higher rate in females (P=0.017). In addition, cough was significantly more common in females than males in 36- to 45-year-old group (46.42 vs. 24.71). The incidence of cough after treatment with captopril decreased by increasing age of patients and this reduction in both male and female patients was statistically significant (P<0.001). Conclusion: A persistent, dry cough in a hypertensive patient, treated by captopril, should be considered as an adverse effect of ACE inhibitor therapy. Our study demonstrated the higher incidence of cough in female patients, receiving captopril. Thus, identification of this adverse effect may prevent unnecessary treatment of patients using captopril.

Item Type: Article
Subjects: WF Respiratory System
Divisions: Journals > J Cardio-Thoracic Medicine
Depositing User: jctm jctm
Date Deposited: 23 Sep 2017 13:07
Last Modified: 23 Sep 2017 13:07
URI: http://eprints.mums.ac.ir/id/eprint/2600

Actions (login required)

View Item View Item